Alert archive / Missouri / Flash Flood Warnings in 2024
Flash Flood Warning 8, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at May 8, 2024, 12:48 PM CDT for 4 counties in Missouri. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2024, 12:48 PM CDT (17:48 UTC)
- Expired
- May 8, 2024, 3:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Franklin County, MO, Jefferson County, MO, Saint Louis County, MO, Washington County, MO
The radar
The St Louis radar (KLSX), 44 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 2:05 PM CDT | FLASH FLOOD | 1 Nw Victoria, MO | Cotter Creek overflowing its banks and carrying small debris downstream. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 77 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.8 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1972 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -112 m²/s²
- 0-3 km storm-relative helicity
- -56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
789
WGUS53 KLSX 081748
FFWLSX
MOC071-099-189-221-082045-
/O.NEW.KLSX.FF.W.0008.240508T1748Z-240508T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
1248 PM CDT Wed May 8 2024
The National Weather Service in St Louis has issued a
* Flash Flood Warning for...
Southeastern Franklin County in east central Missouri...
Jefferson County in east central Missouri...
Southwestern Saint Louis County in east central Missouri...
Northwestern Washington County in east central Missouri...
* Until 345 PM CDT.
* At 1248 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 2 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Arnold, Festus, Union, Eureka, Pacific, De Soto, Pevely, Crystal
City, St. Clair, Herculaneum, Hillsboro, Byrnes Mill, Cedar Hill,
High Ridge, Gray Summit, Antonia, Villa Ridge, Murphy, Barnhart
and Oakville.
This includes the following State Parks...
Mastodon Historic Site, Sandy Creek Covered Bridge Historic Site,
Gov. Dunklin's Grave Historic Site and Robertsville State Park.
This includes the following highways...
Interstate 44 in Missouri between exits 242 and 253.
Interstate 55 in Missouri between exits 174 and 191.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3821 9097 3851 9096 3848 9074 3850 9041
3839 9034 3833 9037 3829 9037 3824 9036
3819 9034 3811 9110 3820 9110
FLASH FLOOD...RADAR INDICATED
$$
Walsh2 follow-up statements
530
WGUS73 KLSX 081918
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
218 PM CDT Wed May 8 2024
MOC071-099-189-221-082045-
/O.CON.KLSX.FF.W.0008.000000T0000Z-240508T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin MO-Jefferson MO-Saint Louis MO-Washington MO-
218 PM CDT Wed May 8 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM CDT THIS
AFTERNOON FOR SOUTHEASTERN FRANKLIN, JEFFERSON, SOUTHWESTERN SAINT
LOUIS AND NORTHWESTERN WASHINGTON COUNTIES IN EAST CENTRAL
MISSOURI...
At 218 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 3 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Arnold, Festus, Union, Eureka, Pacific, De Soto, Pevely, Crystal
City, St. Clair, Herculaneum, Hillsboro, Byrnes Mill, Cedar Hill,
High Ridge, Gray Summit, Antonia, Villa Ridge, Murphy, Barnhart
and Oakville.
This includes the following State Parks...
Mastodon Historic Site, Sandy Creek Covered Bridge Historic Site,
Gov. Dunklin's Grave Historic Site and Robertsville State Park.
This includes the following highways...
Interstate 44 in Missouri between exits 242 and 253.
Interstate 55 in Missouri between exits 174 and 191.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3821 9097 3851 9096 3848 9074 3850 9041
3839 9034 3833 9037 3829 9037 3824 9036
3819 9034 3811 9110 3820 9110
FLASH FLOOD...RADAR INDICATED
$$
Walsh230
WGUS73 KLSX 082053
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
353 PM CDT Wed May 8 2024
MOC071-099-189-221-082103-
/O.EXP.KLSX.FF.W.0008.000000T0000Z-240508T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin MO-Jefferson MO-Saint Louis MO-Washington MO-
353 PM CDT Wed May 8 2024
...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN FRANKLIN,
JEFFERSON, SOUTHWESTERN SAINT LOUIS AND NORTHWESTERN WASHINGTON
COUNTIES IN EAST CENTRAL MISSOURI...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1200 AM CDT Thursday for
portions of southwest Illinois and Missouri.
&&
LAT...LON 3821 9097 3851 9096 3848 9074 3850 9041
3839 9034 3833 9037 3829 9037 3824 9036
3819 9034 3811 9110 3820 9110
$$
GosselinWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at May 8, 6:07 AM CDT, 6 hours 41 minutes earlier. Its key messages:
- Scattered to widespread severe thunderstorms are expected from the late this morning into this evening. All hazards are expected: large hail, damaging winds, a few strong tornadoes, and flash flooding.
- A period of much needed calmer weather and cooler temperatures is expected to end the week and continue through the weekend.
Area forecast discussion, May 8, 6:07 AM CDT, 6 hours 41 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
607 AM CDT Wed May 8 2024
.KEY MESSAGES...
- Scattered to widespread severe thunderstorms are expected from
the late this morning into this evening. All hazards are
expected: large hail, damaging winds, a few strong tornadoes,
and flash flooding.
- A period of much needed calmer weather and cooler temperatures
is expected to end the week and continue through the weekend.
&&
.SHORT TERM... (Through Thursday Night)
Issued at 316 AM CDT Wed May 8 2024
Surface observations show a low developing over the Southern Plains
beneath southwesterly flow aloft. A cold front stretches through
the Ohio Valley and into the Mid-South. As the surface low
strengthens this morning, the front will lift northward as a warm
front. South of this front, a warm, unstable airmass will advect
into the Middle Mississippi Valley. The nose of the low level jet
will veer into southwestern Missouri this morning and force
convection along the warm front that will then move east/southeast
across the front and within a warm sector characterized by nearly
3,000 J/kg of SBCAPE and 60 kts of 0-6 km shear.
Thusly, this morning-early afternoon convection will have the
potential to be strong to severe, but its mode is uncertain, with
two scenarios possible. One is where it congeals and grows upscale
into an MCS that passes through southeastern Missouri and into the
Ohio Valley. This would pose primarily a damaging with threat,
though embedded supercells would also lead to a large hail threat. A
tornado threat would also accompany any embedded supercells, as well
as mesovortices on any line segment that is able to bow toward the
northeast given 0-3 km bulk shear of about 30 kts oriented southwest
to northeast. This scenario may dampen the severe potential of any
afternoon/evening thunderstorms. The second scenario is that morning-
early afternoon convection is able to stay more discrete and
supercellular, which would lead to a greater risk of tornadoes and
large hail that would carry into the afternoon and evening as
multiple rounds of storms develop.
Regardless of either scenario, CAMs have been consistent in
producing multiple rounds of convection through the afternoon and
into the evening within the warm sector (generally along and south
of I-70) thanks to a persistent low level jet nosing into the area
and upper-level divergence via a jet streak. The warm sector will
potentially remain just as conducive for severe thunderstorms
through the afternoon into the early evening as it is in the late
morning, with any storm capable of all severe hazards. Strong
tornadoes are of particular concern during the afternoon given 0-1
km SRH upwards of 250-300 m2/s2.
Also of concern is the potential for flash flooding. Mean PWAT from
the 00z HREF maxes out at 1.5" over southern portions of the CWA,
with the same guidance producing a swath of 2-5" in that portion of
the area given training storms. Because of this, we have issued a
Flood Watch for portions of southeastern Missouri and southwestern
Illinois.
Convection will exit the CWA this evening ahead of a cold front
sweeping through the region. This front will usher in cooler air for
Thursday, with highs running 5-10 degrees below what is expected
today. Moisture wrapping around the backside of the departing low
will produce low chances (30%) for rain mainly north of I-70 during
the afternoon and early evening.
Elmore
&&
.LONG TERM... (Friday through Tuesday)
Issued at 316 AM CDT Wed May 8 2024
At the start of the extended period on Friday, guidance consensus is
that an upper-level trough will be east of the region with a
shortwave digging southward over the CWA along the through's western
periphery. A minority of ensembles and deterministic guidance have
light rain occurring over the CWA with its passage, but given it is
the minority, a dry forecast has been maintained for now. The deep
northwesterly flow will advect cooler air into the area, with a
majority of ensemble guidance suggesting temperatures will struggle
to get out of the 60s for most locations. Yet another shortwave will
pass through the Midwest late Friday into Saturday and send a cold
front through the CWA early Saturday. Despite this cold front, mid-
level temperatures will actually warm through the day as low to mid-
level ridging builds into the area, leading to Saturday being a few
degrees warmer than Friday.
Sunday into early next week, guidance consensus is that the trough
will continue eastward as upper-level flow over the central U.S.
becomes quasi-zonal. Some deterministic guidance has a shortwave
passing through the Mid-South and Ohio Valley within this flow late
Sunday into Monday, bringing low rain chances to the area.
As we get toward the middle of next week, guidance consensus breaks
down, with ensemble clusters and deterministic models roughly split
between northwesterly flow and southwesterly flow over the Middle
Mississippi Valley. If the former comes to reality, then
temperatures will stay mild and conditions likely dry. If the latter
solution is realized, then temperatures will warm and the area could
experience more active weather.
Elmore
&&
.AVIATION... (For the 12z TAFs through 12z Thursday Morning)
Issued at 557 AM CDT Wed May 8 2024
Multiple rounds of thunderstorms are expected to impact the local
terminals from late this morning through this evening. Timing in
the TAFs represents when confidence is highest in impacts;
however, the threat of thunderstorms could occur in a longer time
frame than currently indicated. Thunderstorms will be capable of
large hail, gusty winds, and tornadoes, particularly at KCOU,
KJEF, KSUS, KSTL, and KCPS. Additionally, heavy rainfall will be
capable of reducing visibilities. The storm and rain threat will
exit this evening, though I can't rule out some showers around
KUIN early tonight.
Elmore
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from 10 AM CDT this morning through this evening for
Cole MO-Crawford MO-Franklin MO-Gasconade MO-Iron MO-
Jefferson MO-Madison MO-Moniteau MO-Osage MO-Reynolds MO-
Saint Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
Genevieve MO-Washington MO.
IL...Flood Watch from 10 AM CDT this morning through this evening for
Monroe IL-Randolph IL-Saint Clair IL.
&&
WFO LSXHazardous weather outlook, May 8, 3:25 AM CDT, 9 hours 23 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 325 AM CDT Wed May 8 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-090830- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 325 AM CDT Wed May 8 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Scattered to widespread severe thunderstorms are expected today, mainly from late morning into early evening. All severe weather hazards are possible including large hail, damaging winds, and a few strong tornadoes. Training thunderstorms will be capable of producing locally heavy rainfall and flash flooding. A Flood Watch has been issued for portions of southeastern Missouri and southwestern Illinois. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms for parts of the area from late Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report occurrences of large hail, wind damage and tornadoes to NWS St. Louis. Elmore
In the hours before
Local storm report, May 8, 12:36 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1236 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM Flash Flood 2 E Sullivan 38.22N 91.14W
05/08/2024 Franklin MO Law Enforcement
MSHP shut down Hwy 185 at E Vine. Water
rescue along 185.
&&
LSJLocal storm report, May 8, 12:37 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1237 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM Hail Lonedell 38.31N 90.83W
05/08/2024 E1.00 Inch Franklin MO Public
Quarter sized hail.
&&
MRMLocal storm report, May 8, 12:39 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1239 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 PM Hail 1 SSE Grubville 38.27N 90.75W
05/08/2024 E2.75 Inch Jefferson MO Broadcast Media
Media relaying reports: Baseball sized hail
being reported west of Hillsboro.
&&
LSJLocal storm report, May 8, 12:42 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1242 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 PM Hail 1 WSW Oermann 38.30N 90.74W
05/08/2024 E1.00 Inch Jefferson MO Public
Nickel to quarter sized hail.
&&
MRMLocal storm report, May 8, 12:43 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1243 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM Hail 2 ENE Morse Mill 38.29N 90.62W
05/08/2024 E1.00 Inch Jefferson MO Public
&&
MRMLocal storm report, May 8, 12:47 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service St Louis MO
1247 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 PM Hail Dittmer 38.33N 90.69W
05/08/2024 E1.75 Inch Jefferson MO Public
Golf ball sized hail at Dittmer Ridge Road
and Hwy 30.
&&
MRMThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 3:01 AM CDT | Flood Watch | LSX | Cole, Crawford, Franklin, Gasconade, Iron, Jefferson and 9 more | 19 hr |
| May 8, 9:13 AM CDT | Severe Thunderstorm Warning | LSX | Cole, Moniteau | 47 min |
| May 8, 9:55 AM CDT | Severe Thunderstorm Warning | LSX | Cole, Osage | 50 min |
| May 8, 10:25 AM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Gasconade, Osage | 65 min |
| May 8, 10:49 AM CDT | Areal Flood Advisory | LSX | Cole, Moniteau, Osage | 3 hr |
| May 8, 10:53 AM CDT | River Flood Warning | LSX | Cole, Osage | 4 days |
| May 8, 10:58 AM CDT | Tornado Warning | LSX | Crawford, Franklin, Gasconade | 47 min |
| May 8, 11:27 AM CDT | Areal Flood Advisory | LSX | Crawford, Franklin, Gasconade | 8 min |
| May 8, 11:27 AM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson | 48 min |
| May 8, 11:35 AM CDT | Flash Flood Warning | LSX | Crawford, Franklin, Gasconade | 3 hr |
| May 8, 11:35 AM CDT | Tornado Warning | LSX | Crawford, Franklin, Washington | 40 min |
| May 8, 11:37 AM CDT | River Flood Warning | LSX | Cole | 45 hr |
| May 8, 12:11 PM CDT | Tornado Warning | LSX | Franklin, Jefferson, Washington | 49 min |
| May 8, 12:20 PM CDT | Areal Flood Advisory | LSX | Franklin, Jefferson, Saint Louis, Washington | 28 min |
| May 8, 12:56 PM CDT | Tornado Warning | LSX | Jefferson, Sainte Genevieve | 49 min |
| May 8, 1:13 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Sainte Genevieve, Saint Francois | 47 min |
| May 8, 1:14 PM CDT | River Flood Warning | LSX | Osage | 33 hr |
| May 8, 1:21 PM CDT | River Flood Warning | LSX | Crawford, Washington | 33 hr |
| May 8, 1:29 PM CDT | Severe Thunderstorm Warning | LSX | Saint Francois, Washington | 61 min |
| May 8, 1:36 PM CDT | Tornado Warning | LSX | Sainte Genevieve, Saint Francois, Washington | 39 min |
| May 8, 1:55 PM CDT | Tornado Warning | LSX | Sainte Genevieve | 50 min |
| May 8, 2:00 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve | 60 min |
| May 8, 2:27 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve, Saint Francois | 33 min |
| May 8, 2:44 PM CDT | Areal Flood Advisory | LSX | Sainte Genevieve, Saint Francois | 3 hr |
| May 8, 3:15 PM CDT | Areal Flood Advisory | LSX | Sainte Genevieve, Saint Francois | 3 hr |
| May 8, 4:24 PM CDT | Severe Thunderstorm Warning | LSX | Crawford | 55 min |
| May 8, 4:35 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Washington | 40 min |
| May 8, 4:42 PM CDT | River Flood Warning | LSX | Jefferson | 61 hr |
| May 8, 4:54 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 51 min |
| May 8, 5:00 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson | 29 min |
| May 8, 5:13 PM CDT | Flash Flood Warning | LSX | Jefferson | 4 hr |
| May 8, 5:30 PM CDT | Severe Thunderstorm Warning | LSX | Saint Francois, Washington | 45 min |
| May 8, 5:34 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 41 min |
| May 8, 5:50 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Sainte Genevieve | 40 min |
| May 8, 6:05 PM CDT | Areal Flood Advisory | LSX | Crawford, Jefferson, Sainte Genevieve, Saint Francois, Washington | 3 hr |
| May 8, 6:08 PM CDT | Tornado Warning | LSX | Sainte Genevieve | 52 min |
| May 8, 6:12 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Sainte Genevieve, Saint Francois, Washington | 63 min |
Nearby
Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.